Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 56, NWS Midland/Odessa, TX

August 7, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 7, 1997, 6:48 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1997, 6:48 AM CDT (11:48 UTC)
Expired
Aug 7, 1997, 10:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 071151
FFWMAF
TXC443-071500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
648 AM CDT THU AUG 7 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...TERRELL COUNTY
 
AT 645 AM CDT... DOPPLER RADAR HAD ESTIMATED BETWEEN 2 AND 4 INCHES
OF RAIN HAD FALLEN OVERNIGHT OVER NORTHERN TERRELL COUNTY.  AN AREA
OF MODERATE TO HEAVY RAIN CONTINUES TO MOVE SLOWLY EAST AT 10 MPH
AND SHOULD PRODUCE AN ADDITIONAL HALF TO ONE INCH THROUGH 9 AM.
RUNOFF WILL POSE THE MAIN THREAT OVER THE NEXT SEVERAL HOURS.
THEREFORE... MOTORISTS TRAVELLING ALONG HIGHWAY 349 SHOULD WATCH FOR
WATER COVERING THE ROADWAY... ESPECIALLY AT THE INTERSECTION OF FM
ROAD 2400.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 2:00 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED P07 POPS
NATIONAL WEATHER SERVICE MIDLAND TX
155 AM CDT THU AUG 7 1997

06Z SURFACE ANALYSIS AND 88D SHOWS STRONG COLD FRONT... AT LEAST FOR
THIS TIME OF YEAR... OVER NORTHERN BREWSTER... SOUTHERN PECOS AND
NORTHERN TERRELL COUNTIES.  GREATEST PRESSURE GRADIENT REMAINS OVER
THE PANHANDLE AND SOUTH PLAINS ATTM.  HEAVIEST RAINFALL OCCURRING
NEAR FRONTAL BOUNDARY ATTM WITH WEAKER AREA OVER NORTHERN PERMIAN
BASIN WEAKENING WITH TIME.  WV IMAGERY SHOWING NICE TROPICAL
CONNECTION OVER PORTIONS OF THE CWA.  LOW CLOUDS HAVE MADE IT TO
MIDLAND AS THEY CONTINUE SOUTHWARD.

MODELS IN GOOD AGREEMENT WITH RAINY WEATHER PATTERN OVER THE FA
NEXT 36 TO 48 HOURS AS S/W TROUGH HANGS OUT OVER THE TX PANHANDLE
NEXT 24 HOURS BEFORE SLOWLY MOVING OVER N TX BY 48 HOURS.  A SERIES
OF WEAK DISTURBANCES WILL MOVE THROUGH THE AREA AS WELL.  THIS
COMBINED WITH THE RIGHT EXIT REGION OF THE H25 JET OVER OUR
NORTHERN PORTIONS WILL PROVIDE ENOUGH UPWARD MOTION OVER THE FA TO
KEEP A GOOD CHANCE OF PRECIPITATION OVER MUCH OF THE REGION.
HOWEVER... WITH FRONT HAVING MOVED AS FAR SOUTH AS IT HAS EXPECT
MAINLY STRATOFORM PRECIPITATION OVER THE NORTHERN PORTIONS.  APPEARS
THERE MAY BE ANOTHER MAXIMA TOMORROW AS AN AREA OF GOOD QVEC CONV
CAN BE SEEN IN THE LAYER FROM H85 TO H3 ACCORDING TO ETA WITH NGM A
LITTLE SLOWER AND FRONT BEGINS TO MOVE BACK NORTH.  GIVEN EXPECTED
SLOW MOVEMENT OF THUNDERSTORMS... ABUNDANT MOISTURE (PW GREATER THAN
1.25 INCH)... AND TROPICAL CONNECTION BELIEVE A FFA MAY NEED TO BE
CONSIDERED LATER TODAY IN VICINITY OF AFOREMENTIONED FRONT...
ESPECIALLY IF IT STALLS.

TEMPERATURES REALLY GOING TO BE TOUGH THIS TIME AROUND AS CLOUD
COVER... SHRA/TSRA... AND QUASI/STATIONARY FRONT WILL ALL PLAY A
DIFFICULT ROLE.  ATTM WILL LEANING ON THE COOL SIDE OF NGM FOR HIGHS
AS AVN STILL APPEARS TO BE ON THE COOL SIDE... ESPECIALLY GIVEN ITS
14 DEGREE TEMPERATURE DEPARTURE YESTERDAY.  AS FOR LODWS... WILL KEEP
WITH PERSISTENCE WITH A TOUCH OF GUIDANCE AS CLOUD COVER SHOULD KEEP
DIURNAL VARIATION WITHIN 10 TO 15 DEGREES.

MAF  78/66 65
CNM  80/66 54
MRF  78/60 55
P07  86/72 75

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:47 AM CDTFlash Flood WarningMAFTerrell4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.